I was injured at work while lifting an object. The nature of my job is repetative motion. I had an arthrogram and an MRI of my left shoulder and was told I have tendon impingement in the left rotator cuff. I have alot of muscle pain in the neck and shoulder and some numbness in the shoulder. I also have two herniated cervical disks due to the same incident. My questions: What causes the impingement? Does it go away? Is it possible this is related to my disk problems? Once the cortisone wears off, will the inflammation return? How long does a cortisone injection relief usually last? The day after the dye injection for the arthrogram, I was given a cortisone shot at which time, the nurse hit my bone while getting into the joint. I have had tremendous pain, numbness and hypersensitvity to the shoulder (injection sites mostly) when it's touched ever since, worse than before I got the shot. I'm sorry to be asking so many questions, but I haven't actually seen my ortho dr for more than 5 minutes in the last 8 weeks. I usually only get to see the CNP and she doesn't stick around to answer my questions or is very obtuse. I'm afraid at my next visit, they'll want to give me another shot and I want to know if they can hit nerves when they do it? Do you think the nubness and whatnot is just referred pain from my neck? Also, I'm in PT and my shoulder always hurts after my session. Thanks in advance! Randi
How are you feeling now?
How is your injury and are you getting better? How is your routine activity and have you returned back to work?
Normally, when the arm is moved away from the body, the tendon (which is referred to us as conjoint tendon) slides under an arch in shoulder joint. As your movement makes arm in line with shoulder joint, there is natural tendency to rotate the arm externally, thus allowing the rotator cuff to occupy the widest part of the space. If the arm is held persistently in such a position and moved to and fro (repetitive) movements, the rotator cuff may be compressed and gets irritated and causes pain.
Yes with the help of physiotherapy, proper rest to the part and good analgesics will help to get the movement back.
It is possible that it might be related to your disc problem, but in disc pathology there is more radiation of pain down the arm.
Yes, the cortisone is a steroid which has anti-inflammatory action. Once the injection is given, it would take 48-72 hours to start acting.
Yes improper technique can cause the nerve to be hit.
Physiotherapy is must for restoration of full movements of joint.
Have you seen any other orthopaedician?
What pain killers are you on?
How are you feeling now? Have you consulted an occupational therapist?
Keep me informed about your disease progression.
Hope this helps.
Hi, thanks for writing. On my last visit to the ortho doctor the CNP told me all my pain was related to my neck injuries and she revoked my PT script saying that it would just inflame my neck more if I continued. She said I should get the series of cervical epidural injections in my neck and then let her know if my shoulder pain goes away. I do have the radiation of pain down my arm to specific fingers (which has been diagnosed as brachial neuropathy) and I did have the first CESI this week. In the process, they hit nerves (i'm guessing 2) because I had a more severe form of the radiating pain I had been experiencing - one shot down the inside of the arm to my thumb and index, the other down the arm to the pinky. So that is that, but the shoulder pain is different. It is still present and is a tenderness to the touch on the scapula and the top of the joint and also an acute pain when moved certain ways. It also aches most of the time in the vicinity of the joint itself. I had a terrible reaction to the cortisone shot in my shoulder and it has been more painful ever since and more tender when exposed to touch or pressure. I can not lay on my back with my left scapula touching so much as a pillow. My work comp adjuster will not approve me to see another orthopedist until I have followed the directive to have the CESI's and see if after they are complete, my shoulder pain diminshes. The ortho CNA would not prescribe me anything for my pain. The neurologist gave me flexoril and oxycodone. The flexoril obviously does not help with the shoulder joint pain, but does help the muscles of my upper left arm which are quite tense and sore, even to the touch. The oxy seems to take away the ache, but the sharp pains during movement remain and nothing touches the tenderness of the skin on the scapula, or upper arm around the joint. I am waiting patiently to see if the CESI has any bearing on the shoulder pain - so far it has stayed the same, while the neck symptoms have worsened (as expected). Thanks for your interest and great wealth of information. I will keep you posted. Randi
I am glad that I could be of some help to you.
It is certainly your cervical disc pathology that is causing you symptoms.
Have they done any scan before starting your Cervical Epidural Steroid Injection therapy (CESI)? Have they done MRI or CT scan to understand the pathology of your cervical vertebrae?
Is the diagnosis is made on history and physical therapy?
The goal of the steroids is to reduce inflammation, swelling, and scarring that arise as a consequence of nerve irritation.
What protocol are they following for CESI?
It is usual to have pain along the distribution of nerve. Steroids will start working within 24-72 hours of injection. The area of distribution of pain you have described suggest that both ulnar and median nerve is been touched upon.
If you have returned to work, don't overdo it.
If you are taking physical therapy, you need to continue them and let physiotherapist know about this.
Post me with all details and if any queries you need to be answered.
I did have an MRI approximately 2 months into my injury. The orthopedist had insisted I pulled my trap muscle and needed to rest, but after two months of agony and my symptoms worsening rather than improving, I hounded them for an MRI. They imaged the left shoulder in two positions, the t-spine and the c-spine. I had an arthrogram of my left shoulder too. The orthopedist saw what he thought was a bulging disk and referred me to the neurologist, who then confirmed 3 herniated disks. The orthopedist also said he saw impingment of the tendon in the left rotator, but did not elaborate on that. At the next visit, he said there was nothing wrong with the shoulder at all. I am thinking I possibly misunderstood what he said - maybe the impingment he was talking about was a nerve instead, but I don't think he could get that from looking at an arthogram. Anyway, he said I have degenerative changes of the spine, but a lot of people on here say that's normal. I do have spondylolsis, but the doctor told me it has nothing to do with what's going on. PT was initially the only thing that gave me any pain relief in my neck - it would last for about a day after tens, ultra sound and massage. The therapist started getting more aggressive with the exercises for my shoulder though and it really inflamed my neck. The orthopedic CNA cancelled the PT. I haven't gone back to work (we do not have any light duty) and I"m starting to get worried because I have only 3 months of leave left as of 12/27/07. As far as the CESI, I am supposed to have 2 more and then I can begin PT such as traction. It is extremely difficult to get the injections in a timely manner, so I can't say when I'll be having my next one. Thank you again for all your insight and for listening. Have a happy holiday!
An Arthrogram is a test where by after injecting a dye, on an x-ray, you can visualize the joint and its soft tissue.
Soft tissue like joint space, cartilage, muscle and tendon's can be visualized.
I think physiotherapy was helping you, but as you were made to do more aggressively hence there was a fall out and it increased your ailment further.
The usual protocol that we follow is two steroid injections per week and as the symptoms persists for maximum of 3-4 weeks.
Do go back to your physiotherapy session.
Happy Holidays to you and your family.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.